Alert archive / Wyoming / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Riverton, WY

June 6, 2018Washakie County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 6, 2018, 7:14 PM MDT for Washakie County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 7:14 PM MDT (01:14 UTC)
Expired
Jun 6, 2018, 10:15 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

County Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 138 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WGUS55 KRIW 070114
FFWRIW
WYC043-070415-
/O.NEW.KRIW.FF.W.0011.180607T0114Z-180607T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
714 PM MDT WED JUN 6 2018

The National Weather Service in Riverton has issued a

* Flash Flood Warning for...
  Northeastern Washakie County in central Wyoming...

* Until 1015 PM MDT.

* At 713 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ten Sleep and Wigwam Fish Rearing Station. 

Additional rainfall amounts of one-quarter to one-half inch are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4406 10740 4407 10739 4405 10736 4398 10735
      4398 10742 4400 10744 4403 10748

$$

Meunier
2 follow-up statements
979 
WGUS75 KRIW 070136
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
736 PM MDT WED JUN 6 2018

WYC043-070415-
/O.CON.KRIW.FF.W.0011.000000T0000Z-180607T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washakie-
736 PM MDT WED JUN 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
NORTHEASTERN WASHAKIE COUNTY...

At 733 PM MDT, a trained weather spotter two miles south of Ten 
Sleep reported an inch an one-half of rainfall from thunderstorms 
earlier this evening.  Up to two inches of rain fell in the area 
from thunderstorms earlier this evening.  Flash flooding is likely 
occurring in some areas.  

Some locations that will experience flooding include...
Ten Sleep and Wigwam Fish Rearing Station. 

Additional rainfall amounts of one-quarter inch are possible in the 
warned area this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4406 10740 4407 10739 4405 10736 4398 10735
      4398 10742 4400 10744 4403 10748

$$

Meunier
019 
WGUS75 KRIW 070414
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
1014 PM MDT WED JUN 6 2018

WYC043-070423-
/O.EXP.KRIW.FF.W.0011.000000T0000Z-180607T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washakie-
1014 PM MDT WED JUN 6 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WASHAKIE COUNTY WILL
EXPIRE AT 1015 PM MDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat.

LAT...LON 4406 10740 4407 10739 4405 10736 4398 10735
      4398 10742 4400 10744 4403 10748

$$

Meunier

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 1:40 PM MDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 6, 1:40 PM MDT, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
140 PM MDT Wed Jun 6 2018

.SHORT TERM...(This evening through Saturday) Issued at 1250 PM
MDT Wed Jun 6 2018

The cold front snuck through areas east of the divide overnight
while everyone was sleeping without any fanfair. What this front
did was lay down the ground work for potentially strong
thunderstorm activity with a potent sfc based moisture field. Sfc
dew points are in the mid and upper 50s across much of the area
east of the divide. The first shortwave we will experience across
the CWA today that was over SLC this morning is already producing
lightning along the Teton/Sublette County line. However, dew
points are in the upper 20s and 30s west of the divide where
capes will be lower. This shortwave should arrive east of the
divide between 22Z and 23Z this afternoon where it will bisect the
front as it enters the slight risk area over Central Wyoming east
of the divide where the juicier dew points are in place. Capes
will be as high as 2500 to 3000 across this area where large hail
and damaging winds are a strong possibility in some areas. The
shortwave to follow that was over Southern utah earlier today
will be arriving in Central Wyoming around 03Z this evening. This
shortwave has cooler air aloft asct with it. Therefore, the
strongest thunderstorm activity for the day will likely occur
early this evening, east of the divide. Even areas like Casper
that earlier had a broken deck of post frontal stratocu cleared
out by 11 am this morning. So this area will likely have the
toughest time breaking the cap this afternoon,.so it appears that
areas of Central Wyoming west of the Casper Arch and the Big Horn
Mtns stand the best chance of seeing any thunderstorms that become
potentially severe as the cap is weaker there, yet dew points are
fairly high. Wind directional shear is expected given the low
level south/southeast winds but the wind speed will be lacking so
the tornado threat is fairly minimal. T storms should persist
after midnight tonight as this last shortwave tracks across our
northeast zones.

On Thursday, our northern zones will be under a slight risk as the
area of ample mstr/instability/"ring of fire" shifts northeast as
does the sfc front with the added element of the dry line moving
in from the southwest. Otherwise, hot and dry weather will become
established as the upper high over the South central United States
begins to build in from the south. For the rest of the week,
Friday and Saturday, the weather will trend toward warm to hot
and dry with the min RH 10 to 15 percent across the zones across
the south half of the CWA. Many areas east of the divide should
reach the low 90s by Saturday along with a gradual increase in
southwesterly breezes.

.LONG TERM...(Saturday night through Wednesday) Issued at 1250 PM
MDT Wed Jun 6 2018

Hot and windy to start this period with elevated fire weather
threat with very low rh's, very warm temps and very low rh's.
Negatively tilted trough clips the nwrn corner on Sunday with risk
of some stronger tstms. Cold front swings across on Sunday with
strong sw wind ahead of it and w through n behind it. Front will
be dry for most of the area except the far north. Monday will be
not as warm but still quite dry and windy with continued elevated
fire weather threat. Generally dry wly flow Tuesday through
Wednesday with mild temps. Some model differences show up by the
end on whether another disturbance approaches from the w/nw or
maybe even some moisture around the periphery of the over the srn
high plains but will keep a generally dry and warm forecast going.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued
at 1250 PM MDT Wed Jun 6 2018

Widely scattered to scattered thunderstorms are expected through
this evening, some of which may be quite strong to severe (with
large hail potential and 60 mph or greater wind gusts). The
strongest storms will be east of the divide. Most of this activity
should be east of the area by 06z Thursday. Some MVFR ceilings
and patchy fog may develop east of the Divide, especially along
and east of Interstate 25 as skies clear early Thursday morning.
Thursday will be much drier with only isolated thunderstorms
possible across the north. A strong storm is possible in northern
Johnson County Thu afternoon.

&&

.FIRE WEATHER...
Issued AT 1250 PM MDT Wed Jun 6 2018

A weather system will cross the area today and bring late afternoon
and evening showers and thunderstorm, mainly to the northern half
of the state. Some storms could become strong to severe with
large hail and damaging winds, especially in the Big Horn Basin
and Johnson County. Relative humidity will fall under 15 percent
in southern Wyoming, but remain above critical levels elsewhere.
The minimum relative humidity will be down around 10 to 15
percent Thursday in the southern zones. Mixing and smoke
dispersal will range from fair in some of the basins to excellent
in southeastern Sweetwater County.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 6, 1:21 AM MDT, 17 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
121 AM MDT Wed Jun 6 2018

WYZ001>020-022>030-071200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
121 AM MDT Wed Jun 6 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered afternoon and evening thunderstorms. Some
storms will likely become severe in northern and eastern areas
with large hail and damaging winds the main threat. The main areas
of concern will be the Big Horn Basin, Johnson County and northern
Fremont County.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Isolated to widely scattered thunderstorms over
northern areas. A few strong thunderstorms possible mainly over
the northern Big Horn Basin and Johnson County.

Friday...Isolated afternoon and evening thunderstorms mainly over
the north.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts over 45 mph and hail.
Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 6, 6:21 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
621 PM MDT WED JUN 6 2018

WYZ006-008-070045-
Southeast Big Horn Basin-Bighorn Mountains West-
621 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE COUNTY
UNTIL 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ten Sleep. This storm was nearly stationary.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Ten Sleep around 635 PM MDT.
  Tensleep Canyon around 645 PM MDT.

Other locations impacted by this storm include Wigwam Fish Rearing
Station and Leigh Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4390 10737 4401 10750 4415 10738 4396 10716
TIME...MOT...LOC 0021Z 231DEG 3KT 4399 10742

Meunier
Local storm report, Jun 6, 6:24 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
624 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 WNW BUFFALO           44.38N 106.82W
06/06/2018  E0.75 INCH       JOHNSON            WY   TRAINED SPOTTER

&&

DAL
Special weather statement, Jun 6, 6:34 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
634 PM MDT WED JUN 6 2018

WYZ009>011-070115-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
634 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 715 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Buffalo, moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Buffalo around 710 PM MDT.

Other locations impacted by this storm include Johnson County
Fairgrounds.

This includes the following highways...
 Interstate 25 between mile markers 283 and 299.
 Interstate 90 between mile markers 57 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4408 10675 4422 10690 4443 10661 4422 10638
TIME...MOT...LOC 0033Z 221DEG 17KT 4420 10678

Meunier
Local storm report, Jun 6, 6:44 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
644 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FUNNEL CLOUD     8 ESE THERMOPOLIS       43.60N 108.07W
06/06/2018                   HOT SPRINGS        WY   STORM CHASER

0611 PM     FUNNEL CLOUD     8 ESE THERMOPOLIS       43.60N 108.07W
06/06/2018                   HOT SPRINGS        WY   TRAINED SPOTTER

            SEEN FROM SOUTHEAST HOT SPRINGS COUNTY

0612 PM     FUNNEL CLOUD     8 ESE THERMOPOLIS       43.60N 108.07W
06/06/2018                   HOT SPRINGS        WY   STORM CHASER

&&

GSWANSON
Local storm report, Jun 6, 6:54 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
654 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             TEN SLEEP               44.03N 107.45W
06/06/2018  E1.50 INCH       WASHAKIE           WY   STORM CHASER

&&

AEM
Special weather statement, Jun 6, 7:01 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
701 PM MDT WED JUN 6 2018

WYZ003>006-070145-
North Big Horn Basin-Southeast Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-
701 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS...
SOUTHWESTERN BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 745 PM
MDT...

At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Legend Rock State Petroglyph Site, or 20 miles
northwest of Thermopolis, moving north at 25 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central Hot
Springs...southwestern Big Horn and northwestern Washakie Counties,
including the following locations... Badlands Overlook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4387 10833 4385 10857 4425 10865 4427 10823
TIME...MOT...LOC 0101Z 180DEG 22KT 4391 10843

Meunier

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:07 PM MDTFlash Flood WarningRIWJohnson3 hr
Jun 6, 6:16 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie44 min
Jun 6, 6:21 PM MDTSpecial Weather StatementRIWWashakie24 min
Jun 6, 6:34 PM MDTSpecial Weather StatementRIWJohnson41 min
Jun 6, 6:43 PM MDTSevere Thunderstorm WarningRIWBig Horn, Washakie47 min
Jun 6, 6:52 PM MDTFlash Flood WarningRIWHot Springs3 hr
Jun 6, 6:52 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie38 min
Jun 6, 7:01 PM MDTSpecial Weather StatementRIWHot Springs44 min
Jun 6, 7:23 PM MDTSevere Thunderstorm WarningRIWBig Horn, Johnson21 min
Jun 6, 7:46 PM MDTSpecial Weather StatementRIWBig Horn44 min
Jun 6, 8:17 PM MDTSpecial Weather StatementRIWFremont43 min
Jun 6, 8:31 PM MDTSpecial Weather StatementRIWBig Horn44 min
Jun 6, 8:57 PM MDTFlash Flood WarningRIWJohnson3 hr
Jun 6, 9:56 PM MDTSpecial Weather StatementRIW49 min
Jun 7, 2:20 PM MDTSpecial Weather StatementRIW25 min
Jun 7, 2:52 PM MDTSpecial Weather StatementRIWBig Horn23 min
Jun 7, 3:15 PM MDTSpecial Weather StatementRIWBig Horn30 min
Jun 7, 3:19 PM MDTSpecial Weather StatementRIW41 min
Jun 7, 3:45 PM MDTSpecial Weather StatementRIWWashakie45 min
Jun 7, 3:46 PM MDTSpecial Weather StatementRIWJohnson29 min
Jun 7, 4:05 PM MDTSpecial Weather StatementRIWHot Springs25 min
Jun 7, 4:07 PM MDTSpecial Weather StatementRIWBig Horn23 min
Jun 7, 4:13 PM MDTSpecial Weather StatementRIWBig Horn32 min
Jun 7, 4:15 PM MDTSpecial Weather StatementRIWJohnson45 min
Jun 7, 4:30 PM MDTSpecial Weather StatementRIWHot Springs30 min
Jun 7, 4:35 PM MDTSpecial Weather StatementRIWWashakie25 min
Jun 7, 4:46 PM MDTSpecial Weather StatementRIWHot Springs29 min
Jun 7, 4:59 PM MDTSpecial Weather StatementRIWJohnson31 min
Jun 7, 5:01 PM MDTSpecial Weather StatementRIWWashakie29 min
Jun 7, 5:08 PM MDTSpecial Weather StatementRIWHot Springs37 min
Jun 7, 5:31 PM MDTSpecial Weather StatementRIWJohnson29 min
Jun 7, 5:36 PM MDTSpecial Weather StatementRIWWashakie24 min
Jun 7, 5:39 PM MDTSpecial Weather StatementRIWWashakie36 min

Nearby

Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.